Abstract factorials

Angelo B. Mingarelli
Notes on Number Theory and Discrete Mathematics, ISSN 1310-5132
Volume 19, 2013, Number 4, Pages 43—76
Download full paper: PDF, 301 Kb

Details

Authors and affiliations

Angelo B. Mingarelli
School of Mathematics and Statistics
Carleton University, Ottawa, Ontario, Canada, K1S 5B6

Abstract

A commutative semigroup of abstract factorials is defined in the context of the ring of integers. Given a subset X ⊆ ℤ+, or ℤ, we construct a “factorial set” with which one may define a multitude of abstract factorials on X. These factorial sets are then used to show that given any set X of positive integers we can define infinitely many factorial functions on X each having interesting properties. Such factorials are also studied independently of whether or not there is an association to sets of integers. Using an axiomatic approach we study the possible equality of consecutive factorials, the ratios of consecutive factorials and we provide many examples outlining the applications of the ensuing theory; examples dealing with sets of prime numbers, Fibonacci numbers, and highly composite numbers among other sets of integers. One of the advantages in using this setting is that many apparently independent irrationality criteria involving factorials can be assimilated within this scheme.

Keywords

  • Abstract factorial
  • Factorial
  • Factorial sets
  • Factorial sequence
  • Irrational
  • Divisor function
  • Von Mangoldt function
  • Cumulative product
  • Hardy—Littlewood conjecture
  • Prime numbers
  • Highly composite numbers
  • Fibonacci numbers

AMS Classification

  • Primary: 11B65, 11A25, 11J72
  • Secondary: 11A41, 11B39, 11B75, 11Y55

References

  1. Amou, M., M. Katsurada, Irrationality results for values of generalized Tschakaloff series II, J. Number Theory, Vol. 104, 2004, No. 1, 132–155.
  2. Basoco, M. A. Note on the greatest integer function, Bull. Amer. Math. Soc., Vol. 42, 1936, 720–726.
  3. Bézivin, J.-P. Indépendance linéaire des valeurs des solutions transcendantes de certaines équations fonctionnelles II. Acta Arith., Vol. 55, 1990, 233-240.
  4. Bhargava, M. P-orderings and polynomial functions on arbitrary subsets of Dedekind rings, J. reine angew. Math., Vol. 490, 1997, 101–127.
  5. Bhargava, M. Generalized factorials and fixed divisors over subsets of Dedekind domains, J. Number Theory, Vol. 72, 1998, No. 1, 67–75.
  6. Bhargava, M. The factorial function and generalizations, Amer. Math. Monthly, Vol. 107, 2000, 783–799.
  7. Chabert, J.-L., P.-J. Cahen, Old problems and new questions around integer-valued polynomials and factorial sequences. In: Multiplicative Ideal Theory in Commutative Algebra, J. Brewer et al eds., Springer, New York, 2006, 89–108.
  8. Crabbe, A. M. Generalized Factorial Functions and Binomial Coefficients, Undergraduate Honors Thesis, Trinity University, USA, 2001, 35 pp.
  9. Dusart, P. The kth prime is greater than k(log k + log log k − 1) for k ≥ 2, Math. Comp., Vol. 68, 1999, 411–415.
  10. Duverney, D. A criterion of irrationality, Port. Math., Vol. 53, 1996, No. 2, 229–237.
  11. Erdös, P., M. Kac, Problem 4518, Amer. Math. Monthly, Vol. 61, 1954, 264.
  12. Erdös, P. On the irrationality of certain series, problems and results. In: New advances in transcendence theory, (Durham, 1986), A. Baker ed., Cambridge Univ. Press, Cambridge- New York, 1988, 102–109.
  13. Erdös, P. On the irrationality of certain series, Indag. Math., Vol. 19, 1957, No. 2, 212–219.
  14. Erdös, P. Sur certaines séries à valeur irrationnelle, L’ Enseignement Math., Vol. 4, 1958, No. 2, 93–100.
  15. Erdös, P. On the irrationality of certain series, Math. Student, Vol. 36, 1968, 222–226.
  16. Erdös, P. Some problems and results on the irrationality of the sum of infinite series, J. Math. Sci., Vol. 10, 1975, 1-7.
  17. Erdös, P., R. L. Graham, Old and New Problems and Results in Combinatorial Number Theory, L’ Enseignement Math., Université de Genève, Vol. 28, 1980, 128 pp.
  18. Erdös, P., E. G. Straus, On the irrationality of certain series, Pacific J. Math., Vol. 55, 1974, No. 1, 85–92.
  19. Friedlander, J. B., F. Luca, M. Stoiciu, On the irrationality of a divisor function series, Integers, Vol. 7 (A31), 2007, 9 pp.
  20. Haas, M. Über die lineare Unabhängigkeit von werten einer speziellen Reihe, Arch. Math., Vol. 56, 1991, 148–162.
  21. Hardy, G. H., J. E. Littlewood, Some problems of partitio numerorum, III, Acta Math., Vol. 44, 1923, 52–54, 69.
  22. Hardy, G. H., E. M. Wright, An Introduction to the Theory of Numbers, Fourth Edition, Oxford University Press, Oxford, London, 1960.
  23. Hermite, Ch. Sur quelques conséquences arithmétiques des formules de la th´eorie des fonctions elliptiques, Acta Math., Vol. 5, 1884, 297–330.
  24. Knuth, D. E., H. S. Wilf, The power of a prime that divides a generalized binomial coefficient, J. reine angew. Math., Vol. 396, 1989, 212–219.
  25. Kummer, E. E. Über die Ergänzungssätze zu den allgemeinen Reciprocitätsgesetzen, J. reine angew. Math., Vol. 44, 1852, 93–146.
  26. Landau, E. Elementary Number Theory, Second Edition, Chelsea Pub., New York, 1966.
  27. Nyblom, M. A. On Irrational Valued Series Involving Generalized Fibonacci Numbers II, Fibonacci Quarterly, Vol. 39, 2001, No. 2, 149–157.
  28. Ramanujan, S. Highly composite numbers, Proc. Lond. Math. Soc., Vol. 14, 1915, 347–409.
  29. Ramanujan, S. Asymptotic formulae for the distribution of integers of various types, Proc. London Math. Soc., 2, XVI, 1917, 112–132.
  30. Ramanujan, S. Highly composite numbers, Ramanujan J., Vol. 1, 1997, 119–153. [Annotated by J.-L Nicolas and G. Robin]
  31. Sander, J. W. On prime divisors of binomial coefficients, Bull. London Math. Soc., Vol. 24, 1992, 140–142.
  32. Sárközy, A. On divisors of binomial coefficients I, J. Number Theory, Vol. 20, 1980, 70–80.
  33. Schlage-Puchta, J.-C. The irrationality of a number theoretical series, Ramanujan J., Vol. 12, 2006, 455–460.
  34. Schlage-Puchta, J.-C. The irrationality of some number theoretical series, Acta Arith., Vol. 126, 2007, No. 4, 295–303.
  35. Segal, S. L. On π(x + y) ≤ π(x) + π(y), Trans. Amer. Math. Soc., Vol. 104, 1962, No. 3, 523–527.
  36. Sloane, N.J. The Encyclopedia of Integer Sequences, http://www.research.att.com/˜njas/sequences/
  37. Skolem, T. Some theorems on irrationality and linear independence, C. R. 11. Skand. Mat. Kongress, Trondheim, 1949, 77–98.

Related papers

Cite this paper

APA

Mingarelli, A. B. (2013). Abstract factorials, Notes on Number Theory and Discrete Mathematics, 19(4), 43-76.

Chicago

Mingarelli, Angelo B. “Abstract Factorials.” Notes on Number Theory and Discrete Mathematics 19, no. 4 (2013): 43-76.

MLA

Mingarelli, Angelo B. “Abstract Factorials.” Notes on Number Theory and Discrete Mathematics 19.4 (2013): 43-76. Print.

Comments are closed.